Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 28, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 25, 1997, 8:59 PM CDT for Atoka County, Johnston County, Oklahoma. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 25, 1997, 8:59 PM CDT (01:59 UTC)
- Expired
- May 25, 1997, 9:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Atoka County, OK, Johnston County, OK
The radar
The Norman radar (KTLX), 152 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:20 PM CDT | Hail 0.75 | Atoka, OK | |
| May 25, 9:20 PM CDT | Hail 1 | Atoka, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
429
WFUS1 KOKC 260201 RRA
TOROKC
OKC005-069-260230-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT SUN MAY 25 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 930 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHEASTERN OKLAHOMA
SOUTHWESTERN ATOKA AND EASTERN JOHNSTON
INCLUDING THE FOLLOWING LOCATIONS
ATOKA...BROMIDE...CANEY...MILBURN AND WAPANUCKA
AT 859 PM CDT DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING TORNADOES. ONE WAS NEAR WAPANUCKA AND THE OTHER NEAR
BROMIDE. THE STORMS WERE MOVING EAST-SOUTHEAST AT 20 MPH.
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO
SHELTER BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS.
LAT...LON 3416 9602 3416 9659 3442 9660 3441 9601
...SPEG.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, May 25, 3:32 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN MAY 25 1997 SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK. XPCT THE STMS TO INCR SIGLY IN CVRG OVR THE NEXT CPL HOURS. AS A RSLT...HAVE GONE WITH HI POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED. WL MNTN CHC SVR OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX. ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT CNVCTN. INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST APPEARS TOO LOW FOR MUCH TO DVLP. SO HAVE OPTED FOR LOW POPS...MNLY CLOSE TO THE FOCUSING MECHANISMS. ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE. SITN APPEARS TO BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND GUSTY N WNDS. IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN THAT AREA COULD EASILY BE BLO 60 DEG. AM NOT YET THAT CONFIDENT OF SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG. AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD. FCSTID = 23 = CMS OKC 63 87 60 84 / 60 20 10 20 HBR 60 88 58 79 / 40 20 10 10 SPS 67 90 60 82 / 40 0 0 10 GAG 55 84 55 70 / 10 20 20 20 PNC 65 86 58 78 / 50 30 30 30 DUA 68 92 67 86 / 50 20 0 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 25, 8:00 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
515 PM 3 W PURCELL OK BRIEF TORNADO TOUCHDOWN
05/25/97 MCCLAIN
523PM PURCELL OK 1.00 HAIL
05/25/97 MCCLAIN
530 PM LEXINGTON OK 1.00 HAIL
05/25/97 CLEVELAND
505 PM APACHE OK 1.00 HAIL
05/25/97 CADDO
527 PM 1 MI N FLETCHER OK TORNADO REPORTED BY SPOTTERS
05/25/97 COMMANCHE
420 PM BLANCHARD OK 1.75 HAIL
05/25/97 MCCLAIN
640 PM 11/2 S DUNCAN OK TORNADO REPORTED TO HAVE
05/25/97 BLOWN OVER 5 CARS OF A TRAIN
ALSO TREES AND POWER LINES
DOWN.
CWLocal storm report, May 25, 8:00 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
515 PM 3 W PURCELL OK BRIEF TORNADO TOUCHDOWN
05/25/97 MCCLAIN
523PM PURCELL OK 1.00 HAIL
05/25/97 MCCLAIN
530 PM LEXINGTON OK 1.00 HAIL
05/25/97 CLEVELAND
505 PM APACHE OK 1.00 HAIL
05/25/97 CADDO
527 PM 1 MI N FLETCHER OK TORNADO REPORTED BY SPOTTERS
05/25/97 COMMANCHE
420 PM BLANCHARD OK 1.75 HAIL
05/25/97 MCCLAIN
640 PM 11/2 S DUNCAN OK TORNADO REPORTED TO HAVE
05/25/97 STEPHENS BLOWN OVER 5 CARS OF A TRAIN
ALSO TREES AND POWER LINES
DOWN.
CWLocal storm report, May 25, 8:03 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
540 PM 5 SW PURCELL OK ROOF OFF BARN, SMALL METAL
05/25/97 MCCLAIN STORAGE BLDGS GONE, SIDEING
OFF A HOUSE AND TREES UPROOTED
505 PM APACHE OK 1.00 INCH HAIL
05/25/97 CADDO
555 PM EMPIRE CITY OK 1.00 INCH HAIL
05/25/97 STEPHENS
620 PM DUNCAN OK 1.00 INCH HAIL
05/25/97 STEPHENS
635 PM 3 S DUNCAN OK TORNADO
05/25/97 STEPHENS REPORTED BY SPOTTERS.
545 PM RUSH SPRINGS OK 1.00 INCH HAIL
05/25/97 GRADY
628 PM NEAR ANTIOCH OK TORNADO
05/25/97 GARVIN BRIEF TOUCHDOWN RPT BY
SPOTTERS
705 PM 2 1/2 W OF WINNEWOOD OK 1.75 INCH HAIL
05/25/97 GARVIN
705 PM 6 E OF WINNEWOOD OK 1.00 INCH HAIL
05/25/97 GARVIN
CWLocal storm report, May 25, 8:07 PM CDT, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
715 PM 7 S STRATFORD OK 3.00 INCH HAIL
05/25/97 GARVIN
730 PM ROFF OK 1.00 INCH HAIL
05/25/97 PONTOTOC
747 PM NEAR LONE GROVE OK 1.00 INCH HAIL
05/25/97 CARTER
CWLocal storm report, May 25, 8:10 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
810 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
737 PM 5 S OF ROFF OK 1.75 INCH HAIL.
05/25/97 PONTOTOC
753 PM 8 SW FITTSTOWN OK 1.75 INCH HAIL, E70-80 MPH
05/25/97 PONTOTOC WINDS.
755 PM 6 SW FITTSTOWN OK WIND DAMAGE
05/25/97 PONTOTOC ROOF OFF BARN, TREES DOWN
E80 MPH WINDS.
CWLocal storm report, May 25, 8:12 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
810 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
737 PM 5 S OF ROFF OK 1.75 INCH HAIL.
05/25/97 PONTOTOC
753 PM 8 SW FITTSTOWN OK 1.75 INCH HAIL, E70-80 MPH
05/25/97 PONTOTOC WINDS.
755 PM 6 SW FITTSTOWN OK WIND DAMAGE
05/25/97 PONTOTOC ROOF OFF BARN, TREES DOWN
E80 MPH WINDS.
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:13 PM CDT | Tornado Warning | OUN | Murray | 62 min |
| May 25, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 46 min |
| May 25, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 60 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Johnston, Pontotoc | 48 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Carter | 33 min |
| May 25, 7:59 PM CDT | Tornado Warning | OUN | Carter | 46 min |
| May 25, 8:05 PM CDT | Tornado Warning | OUN | Coal, Johnston, Pontotoc | 55 min |
| May 25, 8:36 PM CDT | Tornado Warning | OUN | Johnston, Marshall | 39 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 44 min |
| May 25, 9:07 PM CDT | Tornado Warning | OUN | Kay | 38 min |
| May 25, 9:15 PM CDT | Tornado Warning | OUN | Bryan, Marshall | 45 min |
| May 25, 9:25 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 35 min |
| May 25, 9:39 PM CDT | Tornado Warning | OUN | Kay | 51 min |
| May 25, 9:57 PM CDT | Tornado Warning | OUN | Atoka | 48 min |
| May 25, 10:00 PM CDT | Tornado Warning | OUN | Bryan | 45 min |
| May 25, 10:26 PM CDT | Tornado Warning | OUN | Kay | 44 min |
| May 25, 10:45 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 45 min |
| May 25, 11:30 PM CDT | Tornado Warning | OUN | Choctaw, Pushmataha | 45 min |
| May 26, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 50 min |
| May 26, 6:30 PM CDT | Tornado Warning | OUN | Seminole | 30 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.